Hail, Brookings
- When
- August 13, 8:10 AM CST
- Where
- Brookings County, 4.82 mi NNW of Bruce
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.490, -96.930
A thunderstorm produced quarter size hail in Brookings County during the morning of August 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail in Brookings County during the morning of August 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 3:30 AM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT WED AUG 13 2008 .DISCUSSION... WIDESPREAD CONVECTION OVER CNTRL NEB WILL HAVE SOME IMPACT ON THE WEATHER ACROSS THE FA TODAY...WITH THE MAIN QUESTION BEING TO WHAT EXTENT. MOST LIKELY WILL INHIBIT MOISTURE RETURN THIS MORNING...LOWERING THE AREAL COVER OF ACCAS AND THE CHANCES FOR SHOWER AND THUNDERSTORM DEVELOPMENT. EVEN WITH SLOWER MOISTURE RETURN...HAVE SLIGHT CHANCE POPS THROUGH THE MORNING ACROSS THE CWA AS STEEPENING ELEVATED LAPSE RATES AND ISENTROPIC FORCING MAY STILL POP ISOLATED CONVECTION. AT THIS TIME SEEING SOME DEVELOPMENT OF ACCAS NEAR ABR...OR CLOSE TO THE NOSE OF A WEAK LOW LEVEL JET AND 700 MB WARM FRONT. SHOULD SEE THIS SPREAD SOUTH AND EAST INTO THE FSD CWA THE REMAINDER OF THE OVERNIGHT AND INTO THE MORNING. PATCHY SHALLOW DENSE FOG IN PARTS OF SW MN AND NW IA WILL RAPIDLY DIMINISH AFTER SUNRISE...OR EARLY WHERE MID CLOUDS DEVELOP. PROVIDED CONVECTION HOLDS OFF OR IS MINIMAL THROUGH THE MORNING HOURS...THE STAGE WILL BE SET FOR AFTERNOON AND EVENING THUNDERSTORM...SOME OF WHICH WOULD BE SEVERE. MODELS SOUNDING HAVE CHANGED SUBSTANTIALLY FROM 48 HRS AGO...WITH REGARDS TO INSTABILITY THIS AFTERNOON. LOW LEVEL MOISTURE ADVECTION COMBINED WITH MID LEVEL DRYING WILL CREATE STEEP LAPSE RATES ALONG AND AHEAD OF AN ILL DEFINED SFC TROUGH. MODEL MU CAPES IN THE 2000-4000 J/KG RANGE FOR BOTH THE NAM AND GFS...ALBEIT SLIGHTLY DIFFERENT PLACEMENT. MODEL CAPES MAY ACTUALLY BE A BIT ON THE LOW SIDE...AS SFC DEW POINTS WILL LIKELY BE 5 TO 10 DEGREES ABOVE WHAT THE MODELS INDICATE. EFFECTIVE SHEAR LOOKS TO BE IN THE 30 TO 40 KT RANGE...SO IN COMBINATION WITH RELATIVELY LARGE CAPE VALUES...LOOKING AT THE LIKELIHOOD FOR A FEW SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS. ALSO...INVERTED V SOUNDING SUGGESTS THE POSSIBILITY FOR A FEW DOWNBURSTS. TORNADO THREAT VERY MUCH ON THE LOW SIDE...BUT NOT COMPLETELY OUT OF THE QUESTION...ESPECIALLY NEAR THE SFC TROUGH. THINGS SHOULD DRY OUT TONIGHT TROUGH AND CONVECTION PUSH SWRD INTO NEB AND IA. UPPER LOW OVER SK CANADA LIKELY TO BE THE NEXT WX MAKER FOR THE AREA. UPPER LOW TO DROP S ACROSS THE FAR WRN DAKOTAS AND INTO ERN CO THE NEXT FEW DAYS. AHEAD OF THE UPPER LOW...SRLY FLOW WILL TRANSPORT MOISTURE BACK INTO THE AREA...WHILE MIDLEVELS COOL. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS LATE THU INTO THE OVERNIGHT...ESPECIALLY INTO THE SW CWA. THREAT FOR SEVERE STORMS WILL BE MINIMAL...MAINLY EXPECTING GARDEN VARIETY SHOWERS AND THUNDERSTORMS. INTO THE WEEKEND AND THROUGH EARLY NEXT WEEK UPPER LOW BECOMES CUT OFF FRONT UPPER FLOW AND MEANDERS ACROSS THE CENTRAL PLAINS. EC AND GFS SIMILAR TRACKING THE UPPER LOW INTO INTO KS AND NEB SUN AND MON...THEN KICKING NE AHEAD OF THE NEXT UPPER TROUGH MOVING INTO THE WRN CONUS. OF COURSE THE CANADIAN KEEP THE UPPER LOW OVER THE NRN ROCKIES THROUGH MOST OF THE PERIOD. OVERALL CONFIDENCE WITH TRACK OF CUTOFF REMAINS LOW...AND A SHIFT A JUST A FEW HUNDRED MILES WOULD MAKE FOR A LARGE DIFFERENCE IN ACTUALLY WEATHER CONDITIONS. && .AVIATION... PATCHY IFR FOG IN SWRN MN AND NWRN IA MAINLY ALG AND SE OF LN FM MWM TO SUX UNTIL 12Z OR 13Z. THEN WDLY SCT ACCAS TSTMS COULD DVLP EWD OVER FCST AREA FM 12Z TO 18Z. A BTR CHC OF SCT TSTMS SHOULD DVLP AHEAD OF WEAK CDFNT MOVG SEWD OVER THE FCST AREA FM 19Z TO 03Z. A FEW OF THESE STORMS COULD BE SVR. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL/RYRHOLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 AM CDT WED AUG 13 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 442 AM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE...ARE EXPECTED TO DEVELOP ACROSS SOUTHEASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA THIS AFTERNOON. STORMS WILL THEN SHIFT SOUTHEAST INTO NORTHWEST IOWA DURING THE EVENING HOURS. THE MAIN SEVERE WEATHER THREAT WITH BE LARGE HAIL...WITH SOME HAIL STONES AS LARGE AS GOLF BALLS. IN ADDITION...WINDS TO 70 MPH WILL BE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 14:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131124.